Vol. 31, No. 1, 1969

Download this article
Download this article. For screen
For printing
Recent Issues
Vol. 294: 1
Vol. 293: 1  2
Vol. 292: 1  2
Vol. 291: 1  2
Vol. 290: 1  2
Vol. 289: 1  2
Vol. 288: 1  2
Vol. 287: 1  2
Online Archive
Volume:
Issue:
     
The Journal
Subscriptions
Editorial Board
Officers
Special Issues
Submission Guidelines
Submission Form
Contacts
Author Index
To Appear
 
ISSN: 0030-8730
Cohesive sets and recursively enumerable Dedekind cuts

Robert Irving Soare

Vol. 31 (1969), No. 1, 215–231
Abstract

In this paper the methods of recursive function theory are applied to certain classes of real numbers as determined by their Dedekind cuts or by their binary expansions. Instead of considering recursive real numbers as in constructive analysis, we examine real numbers whose lower Dedekind cut is a recursively enumerable (r.e.) set of rationals, since the r.e. sets constitute the most elementary nontrivial class which includes nonrecursive sets. The principal result is that the sets A of natural numbers which “determine” such real numbers α (in the sense that the characteristic function of A corresponds to the binary expansion of α) may be very far from being r.e., and may even be cohesive. This contrasts to the case of recursive real numbers, where A is recursive if and only if the corresponding lower Dedekind cut is recursive.

Mathematical Subject Classification
Primary: 02.70
Milestones
Received: 27 June 1967
Revised: 18 February 1969
Published: 1 October 1969
Authors
Robert Irving Soare